Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 9, NWS Lincoln, IL

February 26, 1996Fulton County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Feb 26, 1996, 10:15 AM CST for Fulton County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 26, 1996, 10:15 AM CST (16:15 UTC)
Expired
Feb 26, 1996, 11:00 AM CST
In force
45 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Fulton County, IL

The radar

The Lincoln radar (KILX), 82 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 10:35 AM CSTHail 1.75Lewistown, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1996-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1996-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KSPI 261617 RRA
SVRSPI
ILC057-261700-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1015 AM CST MON FEB 26 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL ILLINOIS
 
   ...FULTON COUNTY
 
AT 1010 AM CST...RADAR INDICATED A SEVERE THUNDERSTORM 40 MILES
SOUTHWEST OF PEORIA...OR 7 MILES WEST OF LEWISTOWN. THE STORM WAS MOVING
TO THE EAST AT 30 MILES AN HOUR AND WILL BE AFFECTING THE TOWN OF
LEWISTOWN AROUND 1030 AM. LARGE HAIL WILL BE THE MAIN THREAT WITH THIS
STORM.
 
TAKE SHELTER IN A SUBSTANTIAL BUILDING. STAY AWAY FROM WINDOWS.
LIGHTNING KILLS...SO STAY AWAY FROM TELEPHONES.
 
$$
 
FRIEDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 2:07 AM CST, 8 hours 8 minutes earlier.

Area forecast discussion, Feb 26, 2:07 AM CST, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
207 AM CST MON FEB 26 1996

06Z SFC ANALYSIS SHOWS WF ACROSS NRN IL WITH TEMPS TO THE S OF FRONT IN
THE 50S AND 60S.  ALSO...50+ DEWPTS ARE AS FAR N AS UIN...SPI AND CMI.
AS OF 745Z...88D INDICATED A FEW TRW/S MIXED WITH THE AREA OF RAIN...
MAINLY N OF WF.  ALSO...SOME RW/S ARE MOVING INTO WRN IL...JUST S OF
STL.

MOST OF C IL IS IN A MDT RISK AREA FOR SVR TRW THIS AFTERNOON.  00Z ETA
RUN SHOWS A VORT MAX MOVG THRU C IL THIS MORNING WITH THE FIRST BATCH
OF RW/TRWS AND A SECOND...STRONGER VORT MAX MOVG INTO THE AREA BY 06Z
TONIGHT.  PLENTY OF MOISTURE WILL CONT TO ADVECT INTO THE AREA WITH A
STRONG 850 JET DVLPG BY THIS EVENING.  TvEMPS SHOULD RISE INTO THE LOW
TO MID 60S (RECORD HIGHS-67/1932 FOR SPI AND 65/1932 FOR PIA) TODAY...
WITH S TO SW WINDS AROUND 10 TO 15 MPH.

PIA  64/50 66
SPI  67/52 87
DEC  66/51 87
CMI  64/50 87

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 10:28 AM CSTSevere Thunderstorm WarningILXMason, Tazewell62 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.